Aa
A
A
Close
Avatar universal

possible exogenous cushing's syndrome?

I am a 54 year old male with no health issues

In may of 2016 I went to my general practitioner to request cortisone injections in a joint in my foot which suffers from an old injury and arthritis, a condition I had been seeing another Dr for for some years before changing insurance companies. My general decided that it would be best to prescribe MethylPREDNISolone, Pak, 4 MG Oral Tablet Therapy Pack, Taken by mouth as directed on package labeling for duration of 6 days. 21 tablets, thinking it might sort out the issue. I disagreed as I have had scans and been dealing with this for several years, but he said that it was the first step before he could refer me to a podiatrist.

I took the medication and on day one became so ill that I called the ER concerned that I was having an allergic reaction. I was dizzy, sweating, my nose was running, I had difficulty focusing mentally, was salivating and felt terrible. They told me to stay on the taper medication as stopping would cause issues. Day two i called again and they told me the same, still feeling very ill. By day three the symptoms were lessening and I remained on the medication for the full 6 days.

At the end of the 6 days I was ill and thought that I had gotten a flu at the same time as the medication, this got worst for about a week, I had no energy at all and progressively developed chest congestion. after two weeks I went back to my Dr. and he decided that I had pneumonia and prescribed a Z-pack. This cleared up the congestion but the lack of energy remained.

6 weeks after the Methylprednisolone I still had no energy and went back to my Dr. He ran a full blood panel and suspected Testosterone, but everything was within range except vitamin D which was low. He suggested 15000 units a day of D which I took but say no improvement. I returned a month later and they found that my D was now way too high and told me to stop taking D. Still the fatigue persisted.

Fast forward 19 months and a dozen visits, my Dr. seemed tired of seeing me and had no suggestions at all. In that time I gained 40 pounds while going to the gym 4 to 6 times a week and carefully monitoring my calories which average under 2000, often in the 1500 range, so low that my girlfriend and daughter both consume far more than I do - my diet is lean protein, mostly chicken breast, brown rice, vegetables,fruit, eggs and cheese with almonds as a snack. Still I am gaining weight in the upper body and face although not to the point of "moon face" and don't think I have a lump on my back.

my symptoms are as follows

>weight gain
>difficulty focusing mentally
>exhaustion
>feeling as though my stomach is full
>feeling very full after eating
>terrible sleep patterns with 8pm to midnight being the only time I have any energy a all, I fall aslkeep at 4pm and have to drag myself out of bed
>total loss of libido and some dysfunction
>Phantom smell of burning comes and goes but is bad enough that I have other people check to make sure nothing is burning in my home.
>depression
>joint pain
>odd acne on the back of my head and at times on my chest or shoulders
>I have been nearly constantly sick with colds and flu like symptoms for nearly a year.

I recently contacted my Dr and he referred me to an endocrinologist but the soonest appointment is 8 weeks away. In the mean time I asked him to authorize a 24 hour free urine cortisol test and a late night saliva cortisol test, I am waiting for results on these tests now. I did have my blood cortisol checked at 5pm and it was 7.7 ug/dL

I am concerned that the methylprednisone caused a reaction and has triggered Cushing's Syndrome...
Cancel
1 Answers
Page 1 of 1
657231 tn?1453836403
Sadly, in my group of friends with Cushing’s, it does happen that an injection, pills or even an inhaler can kick off Cushing’s.

Doctors are loathe to acknowledge this even though the package says it can do this... it can be temporary just from the medication but... some people have tumors (they are in 20% of people) and the steroids kick off latent disease.

Testing at 5pm is not diagnostic. In the future, take the slip and test at 8am. Diagnostic times are midnight and 8am as those are times when cortisol is documented to be low and high respectively.

Read up on the urine test and keep the jug cold no matter what they say, as bacteria does effect the test.

As for not having “all” the symptoms well that is typical actually. I did not have moon face. I had a small hump. Some people don’t gain weight, some gain a lot, some gain a little. Some don’t get acne etc. so as long as you get a decent endo they should know it.

That being said, get copies of everything and once you have evidence of Cushing’s, find a pituitary center for treatment as you want the most experienced doctors and especially surgeon. They are using medication now but most of my friends taking it are having side effects like liver failure so be careful.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Pain Tracker
Pain
Start Tracking Now
Recent Activity
Avatar universal
Blank
Ralphpetrillo commented on life after brain tumo...
Dec 16
296076 tn?1371338074
Blank
melimeli BRING BACK THE NEWSFEED! Comment
Dec 06
Avatar universal
Blank
HannahMoll commented on Life after brain tumo...
Nov 10
Top Cancer Answerers
657231 tn?1453836403
Blank
Northern, NJ
Brain/Pituitary Tumors Community Resources
Top Cancer Answerers
657231 tn?1453836403
Blank
Northern, NJ